Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Numerical analysis of the exterior boundary value problem for the time-harmonic Maxwell equations by a boundary finite element method. I. The continuous problem


Author: A. Bendali
Journal: Math. Comp. 43 (1984), 29-46
MSC: Primary 65N30; Secondary 78-08, 78A45
MathSciNet review: 744923
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A general finite element method is applied to compute the skin currents flowing on a perfectly conducting surface when it is illuminated by a time-harmonic incident electromagnetic wave. In this paper, we introduce and study the framework in which the continuous problem can be stated in order to make possible the numerical analysis which will follow in a second part.


References [Enhancements On Off] (What's this?)

  • [1] A. Bendali, Problème aux Limites Extérieur et Intérieur pour le Système de Maxwell en Régime Harmonique, Rapport Interne no. 50, Centre de Mathématiques Appliquées, Ecole Polytechnique, Palaiseau, 1980.
  • [2] A. Bendali, D. Clair & J. Tourneur, "Finite element approximation of electromagnetic diffraction by arbitrarily-shaped surfaces," Electron. Lett., v. 28, 1982, pp. 641-642.
  • [3] F. Brezzi, On the existence, uniqueness and approximation of saddle-point problems arising from Lagrangian multipliers, Rev. Française Automat. Informat. Recherche Opérationnelle Sér. Rouge 8 (1974), no. R-2, 129–151 (English, with loose French summary). MR 0365287 (51 #1540)
  • [4] Manfredo P. do Carmo, Differential geometry of curves and surfaces, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1976. Translated from the Portuguese. MR 0394451 (52 #15253)
  • [5] G. Duvaut and J.-L. Lions, Les inéquations en mécanique et en physique, Dunod, Paris, 1972 (French). Travaux et Recherches Mathématiques, No. 21. MR 0464857 (57 #4778)
  • [6] G. J. Fix and R. A. Nicolaides, An analysis of mixed finite element approximations for periodic acoustic wave propagation, SIAM J. Numer. Anal. 17 (1980), no. 6, 779–786. MR 595443 (82f:76029), http://dx.doi.org/10.1137/0717065
  • [7] J. Giroire, Integral Equation Methods for Exterior Problems for the Helmholtz Equation, Rapport Interne no. 40, Centre de Mathématiques Appliquées, Ecole Polytechnique, Palaiseau, 1978.
  • [8] J. Giroire and J.-C. Nédélec, Numerical solution of an exterior Neumann problem using a double layer potential, Math. Comp. 32 (1978), no. 144, 973–990. MR 0495015 (58 #13783), http://dx.doi.org/10.1090/S0025-5718-1978-0495015-8
  • [9] R. F. Harrington, "Characteristic modes for antennas and scatterers," in Numerical and Asymptotic Techniques in Electromagnetics (R. Mittra, ed.), Topics in Applied Physics, Vol. 3, Springer-Verlag, Berlin, Heidelberg, New York, 1975.
  • [10] J.-L. Lions and E. Magenes, Problèmes aux limites non homogènes et applications. Vol. 1, Travaux et Recherches Mathématiques, No. 17, Dunod, Paris, 1968 (French). MR 0247243 (40 #512)
  • [11] Claus Müller, Foundations of the mathematical theory of electromagnetic waves, Revised and enlarged translation from the German. Die Grundlehren der mathematischen Wissenschaften, Band 155, Springer-Verlag, New York-Heidelberg, 1969. MR 0253638 (40 #6852)
  • [12] J. C. Nedelec, Approximation des Équations Intégrales en Mécanique et en Physique, Cours de l'Ecole d'Eté d'Analyse Numérique EDF-CEA-IRIA, Centre de Mathématiques Appliquées, Ecole Polytechnique, Palaiseau, 1977.
  • [13] J.-C. Nédélec, Computation of eddy currents on a surface in 𝑅³ by finite element methods, SIAM J. Numer. Anal. 15 (1978), no. 3, 580–594. MR 0495761 (58 #14409)
  • [14] J.-C. Nédélec and J. Planchard, Une méthode variationnelle d’éléments finis pour la résolution numérique d’un problème extérieur dans 𝑅³, Rev. Française Automat. Informat. Recherche Opérationnelle Sér. Rouge 7 (1973), no. R-3, 105–129 (French, with Loose English summary). MR 0424022 (54 #11992)
  • [15] D. J. Poggio & E. K. Miller, "Solutions of three-dimensional scattering problems," in Computer Techniques for Electromagnetics (R. Mittra, ed.), Permagon Press, New York, 1973.
  • [16] S. S. M. Rao, D. R. Wilton & A. W. Glisson, "Electromagnetic scattering by surfaces of arbitrary shape," IEEE Trans. Antennas and Propagation, v. AP-30, 1982, pp. 409-418.
  • [17] P.-A. Raviart and J. M. Thomas, A mixed finite element method for 2nd order elliptic problems, Mathematical aspects of finite element methods (Proc. Conf., Consiglio Naz. delle Ricerche (C.N.R.), Rome, 1975) Springer, Berlin, 1977, pp. 292–315. Lecture Notes in Math., Vol. 606. MR 0483555 (58 #3547)
  • [18] Franz Rellich, Über das asymptotische Verhalten der Lösungen von Δ𝑢+𝜆𝑢=0 in unendlichen Gebieten, Jber. Deutsch. Math. Verein. 53 (1943), 57–65 (German). MR 0017816 (8,204c)
  • [19] V. H. Rumsey, Reaction concept in electromagnetic theory, Physical Rev. (2) 94 (1954), 1483–1491. MR 0063933 (16,202b)
  • [20] A. Sankar & T. C. Tong, "Current computation on complex structures by finite element method," Electron. Lett., v. 11, 1975, pp. 481-482.
  • [21] W. L. Stutzman & G. A. Thiele, Antenna Theory and Design, Wiley, New York, 1981.
  • [22] J. van Bladel, Electromagnetic Fields, McGraw-Hill, New York, 1964.
  • [23] Calvin H. Wilcox, Scattering theory for the d’Alembert equation in exterior domains, Lecture Notes in Mathematics, Vol. 442, Springer-Verlag, Berlin-New York, 1975. MR 0460927 (57 #918)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30, 78-08, 78A45

Retrieve articles in all journals with MSC: 65N30, 78-08, 78A45


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1984-0744923-1
PII: S 0025-5718(1984)0744923-1
Article copyright: © Copyright 1984 American Mathematical Society